Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Sacramento, CA

February 3, 1998Amador County, El Dorado County, California

NWS Sacramento, CA issued this flash flood warning at Feb 3, 1998, 12:09 PM PST for Amador County, El Dorado County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 12:09 PM PST (20:09 UTC)
Expired
Feb 3, 1998, 1:00 PM PST
In force
51 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Amador County, CA, El Dorado County, CA

The radar

The Sacramento radar (KDAX), 96 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
369 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 032013
FFWSAC
CAC005-017-032100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1209 PM PST TUE FEB 03 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 100 PM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN NORTHERN CALIFORNIA

  ...WESTERN EL DORADO COUNTY


IN CENTRAL CALIFORNIA

  ...WESTERN AMADOR COUNTY

VERY HEAVY RAIN IS MOVING OVER WESTERN AMADOR COUNTY NEAR JACKSON
MOVING NORTH INTO WESTERN EL DORADO COUNTY.  REPORTS INDICATE
RAINFALL RATES IN EXCESS OF 1/2 INCH IN 15 MINUTES.  FLASH FLOODING
IS LIKELY IN THE AREA FROM JACKSON NORTHWARD TO PLYMOUTH.  PEOPLE IN
THESE AREAS SHOULD BE PREPARED TO SEEK HIGH GROUND.

<GC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 8:30 AM PST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 3, 8:30 AM PST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SACRAMENTO CA
830 AM PST TUE FEB 3 1998

GENERALLY LIGHT TO MODERATE RAIN CONTINUES TO FALL ACROSS THE
SACRAMENTO AREA AT THIS TIME. SATELLITE IMAGERY SHOWS PLENTY OF
MOISTURE MOVING UP FROM THE SOUTH SO BELIEVE THIS LIGHT TO MODERATE
RAIN WILL CONTINUE...NOT GOOD NEWS...BUT HEAVIER AMOUNTS WE WERE
SEEING ON THE RADAR EARLIER SEEM TO BE DIMINISHING SOMEWHAT. WILL
LIKELY EXTEND SMALL RIVER AND STREAM FLOOD WARNING AS MANY ROADS AND
HOMES ARE FLOODING AT THIS TIME. SEE UPDATE LATER THIS MORNING FOR
FURTHER DETAILS. WINTER STORM WARNING STILL LOOKS GOOD. REPORTS
COMING IN INDICATE THAT THE HIGHER ELEVATIONS HAVE RECEIVED UP TO
THREE FEET OF NEW SNOW. QUICK LOOK AT MORNING ETA SHOWS NO SURPRISES
AND CONTINUES TO INDICATE A NICE BREAK FROM THE RAIN AND SNOW
WEDNESDAY...ALTHOUGH SHOWERS ARE POSSIBLE WE WILL NOT SEE THE HEAVIER
RAIN AND SNOW WE HAVE SEEN OVER THE LAST 24 HOURS. THIS BREAK WILL BE
VERY IMPORTANT AS THE NEXT SYSTEM BEGINS TO BRING PRECIPITATION TO
THE COAST WEDNESDAY NIGHT. THE BREAK TIME IS NEEDED TO EMPTY SOME
SPACE IN THE AREAS CREEKS AND STREAMS. DANIELSON

STO...WINTER STORM WARNING THROUGH NOON FOR THE WEST SLOPES OF THE
       SIERRA NEVADA NORTH OF YOSEMITE ABOVE 6000 FEET.
      SMALL RIVER AND STREAM FLOOD WARNING UNTIL 10 AM FOR THE
       INTERIOR OF NORTHERN CALIFORNIA BELOW 3000 FEET.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 5:57 PM PSTFlash Flood WarningSTOGlenn, Tehama3 hr
Feb 3, 2:30 AM PSTFlash Flood WarningSTOTehama3 hr
Feb 3, 12:41 PM PSTFlash Flood WarningSTOCalaveras2 hr

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.